Acute multiple arterial thrombosis after cisplatin in base of tongue carcinoma: Case report1

    loading  Checking for direct PDF access through Ovid

Abstract

Background

Arterial thromboses following cisplatin-based chemotherapy in head and neck cancers are extremely rare and devastating complication.

Methods and Results

A 54-year-old male smoker had an acute history of left lower limb pain and calf claudication 3 days following the first cycle of cisplatin-based chemotherapy given concurrently with radiotherapy for squamous cell carcinoma of the base of tongue. CT angiography showed extensive abdominal aortic thrombus along with involvement of left common iliac, saphenopopliteal, and tibeal arteries as well as moderate stenosis in the proximal segments of left anterior descending and right coronary artery. We suggest that endothelial damage and hypercoaguable state secondary to cisplatin may have induced severe arterial and coronary thrombosis.

Conclusions

This is the first reported case of acute multiple arterial thrombosis following cisplatin in head and neck cancer. It is a dreaded complication and has a dismal prognosis if not promptly recognized and treated. © 2012 Wiley Periodicals, Inc. Head Neck, 2013

Related Topics

    loading  Loading Related Articles